Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 352, NWS Goodland, KS

July 29, 2018Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2018, 1:26 AM CDT for Gove County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 1:26 AM CDT (06:26 UTC)
Expired
Jul 29, 2018, 2:00 AM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
80.0 mph

County Gove County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS53 KGLD 290626
SVRGLD
KSC063-290700-
/O.NEW.KGLD.SV.W.0352.180729T0626Z-180729T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
126 AM CDT SUN JUL 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Gove County in west central Kansas...

* Until 200 AM CDT.

* At 125 AM CDT, a severe thunderstorm was located 5 miles southeast
  of Gove, moving south at 45 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and two inch hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Gove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 10068 3892 10075 3903 10030 3875 10015
      3870 10015
TIME...MOT...LOC 0625Z 351DEG 38KT 3889 10043 

HAIL...2.00IN
WIND...80MPH
 
$$

JN
1 follow-up statement
642 
WWUS53 KGLD 290642
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
142 AM CDT SUN JUL 29 2018

KSC063-290700-
/O.CON.KGLD.SV.W.0352.000000T0000Z-180729T0700Z/
Gove KS-
142 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHERN GOVE COUNTY...

At 142 AM CDT, a severe thunderstorm was located 5 miles northwest of
Pendennis, moving south at 45 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and two inch hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

This severe thunderstorm will remain over mainly rural areas of
southern Gove County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 10068 3880 10068 3896 10028 3875 10015
      3870 10015
TIME...MOT...LOC 0642Z 351DEG 38KT 3871 10039 

HAIL...2.00IN
WIND...80MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:18 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 28, 10:18 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
918 PM MDT Sat Jul 28 2018

.UPDATE...
Issued at 918 PM MDT Sat Jul 28 2018

Update sent out to remove Kit Carson/Cheyenne counties in CO as
well as Wallace...Greeley and Wichita counties in NW KS. Severe
Thunderstorm Watch #320 remains in effect through 100 am MDT for
the remainder of the region.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 249 PM MDT Sat Jul 28 2018

Latest upper air analysis shows the retrograding ridge over the
Four Corners Region. Rounding the ridge are small scale short wave
troughs. (The short wave trough currently over Southern Wyoming,
extending south into Central Colorado, will be responsible for
firing the expected severe convection late this afternoon and
evening.) At the surface a stalled front was west of the forecast
area, running roughly north and south.

For the rest of today am expecting the storm activity to fire off
the higher terrain of Wyoming and Colorado and move east-southeast
toward the forecast area. The stalled front should also serve as
a focus for storm generation as the upper level short wave trough
approaches. Near term data continues to suggest two batches of
storm activity moving across the forecast area, one originating
from Central Colorado and the second from the Nebraska Panhandle.
the first batch coming from Colorado will affect the south half of
the forecast area this evening. The northern batch should move in
an hour or so behind the first, moving over the northeaster half
to third of the forecast area. Flash flooding will be more favored
for the northern batch due to the much larger area of storm
activity expected. (Most of the storm activity with this batch
will be northwest of the forecast area.)

Foresee the storm activity in each batch merging into a couple
storm clusters, the question is when and where that will occur.
Storms with the northern batch may merge prior to even entering
the forecast area, but don't have enough confidence to commit to
that at this point. Storm activity will end from northwest to
southeast late this evening, possibly extending an hour or two
past midnight.

Peak storm intensity time should be in the 6-9 PM local time
window. Storm activity should then gradually decline after that
point.

Threats:
Hail up to baseball size. Confidence is on the high side that hail
will be larger than two inches in diameter. The hail threat will
be greatest prior to storms merging into a larger group of storm
activity.

Wind gusts up to 75 MPH. This will be a threat with individual
storms before they merge, and become a more widespread threat
once the storm merge together.

Flash flooding. This will become more of a threat when storms
merge into clusters. The more favored part of the forecast area
for flash flooding will be where the northern batch of storms move
due to the storm activity extending so far to the northwest.

Tornado. Low risk at this point due due to 0-1km shear and 0-1km
helicity being very low for tornado formation. The risk for
tornadoes does increase west in Colorado near the stationary
front.

Sidenote....There is disagreement with the near term data
regarding whether storms will come in two batches or one large
mass. Consensus of near term data points toward two batches and
not just one.

Sunday severe weather may occur again in the afternoon as a
compact upper level short wave trough moves through the forecast
area.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat Jul 28 2018

An upper ridge persists over the desert southwest at the start of
the long term, with an upper trough across the eastern half of the
country, resulting in northwest flow aloft. On Sunday night, an
upper disturbance swings from the northern Plains towards the
region. Individual storms are anticipated to develop ahead of this
wave during the afternoon hours in the higher terrain west and
northwest of the region, transitioning into an MCS through the
evening as storms travel southeastward. Still need to determine
where and when this transition will occur. With good moisture,
sufficient shear and instability, severe storms are anticipated.
The main threats will be large hail, strong winds, and locally
heavy rainfall.

Chances for showers and storms linger into Monday morning and
afternoon as the upper wave pushes east of the High Plains. Surface
high pressure moves in behind late Monday, leading to dry weather
through at least Wednesday. Late in the work week and heading into
the weekend, the upper ridge over the desert southwest builds north
and east into the Plains and mostly dry conditions continue.

A warming trend is forecast throughout the long term with highs
rising from the mid/upper 70s on Monday to the low 90s on Saturday.
Low temperatures range from the low 50s to low 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 510 PM MDT Sat Jul 28 2018

VFR conditions forecast for the TAFs. Main focus will be the
timing of storm arrival at the TAF sites. Currently looks like
KGLD will be on the edge of the storm activity coming in from the
west and the storm activity that will come down from the
northwest. KMCK should have several hours of storm activity.
Consensus data was indicating cloud bases would lower to MVFR.
Looking at some individual models do not have much confidence of
cloud bases being that low. Storm activity should be southeast of
KMCK around 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JTL
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Jul 29, 12:48 AM CDT, 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
1148 PM MDT Sat Jul 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1148 PM MDT Sat Jul 28 2018 /1248 AM CDT Sun Jul 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

Locally heavy rainfall, flash flooding, and an isolated severe
thunderstorm capable of producing quarter to golf ball size hail
will remain possible in Sheridan, Graham, and Gove counties through 2
AM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated severe thunderstorms capable of producing golf ball
size hail and wind gusts up to 70 mph will be possible late Sunday
afternoon and evening. Isolated flash flooding will also be possible,
particularly in areas that received heavy rain during the past 24
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Jul 28, 11:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLASH FLOOD      MCCOOK                  40.20N 100.62W
07/28/2018                   RED WILLOW         NE   LAW ENFORCEMENT

            REPORT OF MODERATE STREET FLOODING IN AND
            NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN
            EM.

&&

JRP
Local storm report, Jul 28, 11:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       1 N CULBERTSON          40.24N 100.84W
07/28/2018  M2.18 INCH       HITCHCOCK          NE   PUBLIC

&&
Local storm report, Jul 28, 11:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FLASH FLOOD      1 N TRENTON             40.18N 101.01W
07/28/2018                   HITCHCOCK          NE   PUBLIC

            PORTION OF HIGHWAY 25 NORTH OF TRENTON
            FLOODED.

&&

SJS
Special weather statement, Jul 29, 12:32 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 PM MDT SAT JUL 28 2018

KSZ013>015-028-290615-
Sheridan KS-Thomas KS-Logan KS-Sherman KS-
1132 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHEASTERN LOGAN...
SHERIDAN AND EAST CENTRAL SHERMAN COUNTIES UNTIL 1215 AM MDT/115 AM
CDT/...

At 1131 PM MDT/1231 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Menlo
to near Brewster. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Colby, Oakley, Hoxie, Brewster, Levant, Rexford and Monument.

This includes Interstate 70 in Kansas between mile markers 32 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern and west central Kansas.

LAT...LON 3914 10048 3913 10081 3911 10081 3909 10106
      3943 10163 3953 10064 3933 10018
TIME...MOT...LOC 0531Z 284DEG 29KT 3942 10063 3934 10138

JN
Local storm report, Jul 29, 1:08 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     1 W OAKLEY              39.13N 100.87W
07/28/2018  M61 MPH          LOGAN              KS   ASOS

&&

JN
Local storm report, Jul 29, 1:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1224 AM MDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     HAIL             5 N GOVE                39.04N 100.49W
07/29/2018  M1.75 INCH       GOVE               KS   PUBLIC

            MIX OF SIZES FROM QUARTERS TO GOLF BALLS.

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace39 min
Jul 28, 8:05 PM CDTSpecial Weather StatementGLDSherman10 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningGLDCheyenne55 min
Jul 28, 9:00 PM CDTFlash Flood WarningGLDCheyenne101 min
Jul 28, 9:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas46 min
Jul 28, 10:02 PM CDTSpecial Weather StatementGLDRawlins28 min
Jul 28, 10:11 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins64 min
Jul 28, 10:15 PM CDTSevere Thunderstorm WarningGLDCheyenne15 min
Jul 28, 10:48 PM CDTFlash Flood WarningGLDDecatur, Norton95 min
Jul 28, 10:54 PM CDTTornado WarningGLDRawlins12 min
Jul 28, 11:12 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton50 min
Jul 29, 12:15 AM CDTFlash Flood WarningGLDGraham50 min
Jul 29, 12:32 AM CDTSpecial Weather StatementGLDSheridan, Thomas43 min
Jul 29, 12:43 AM CDTSevere Thunderstorm WarningGLDSheridan, Thomas32 min
Jul 29, 12:51 AM CDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas39 min
Jul 29, 2:51 AM CDTFlash Flood WarningGLDDecatur, Graham, Norton6 hr
Jul 29, 7:04 AM CDTAreal Flood WarningGLDDecatur, Graham, Norton4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.